Tornadoes · United States · Louisiana · 2011

EF1 tornado, Moreland, Louisiana, March 8, 2011

This EF1 tornado ran 2.2 miles across Rapides Parish on March 8, 2011, touching down at 6:47 PM CST and reaching 50 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 8, 2011
Touchdown
6:47 PM CST (00:47 UTC)
Lifted
6:53 PM CST (00:53 UTC)
On the ground
6 minutes
Path length
2.2 miles (3.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Rapides Parish
Touchdown point
31.190, -92.432
Lift-off point
31.217, -92.412
Record number
1103081847-01

What the Weather Service recorded

A strong upper level trough moving across the region produced several severe thunderstorms across central Louisiana from the evening hours on March 8 into the early morning hours on March 9. Two supercell thunderstorms produced a total of 3 tornadoes across Rapides Parish, while the repeated development of thunderstorms across eastern Vernon and Rapides Parishes caused widespread flash flooding.

NWS Storm Survey found a tornado touched down at a farm along Jenkins Road, destroying an RV trailer, two barns, and several pieces of farm equipment. Metal debris was thrown for over 1 mile to the northeast across fields on both sides of US Highway 71. Several unsecured gazebos were damaged along Highway 71, and a few trees were blown down along Bayou Teche. A house suffered roof and awning damage on Old Baton Rouge Highway, and debris from the home was blown hundreds of yards across farm fields to the northeast. Several more trees were blown down before the tornado ended.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 19:14 UTC and running to 01:47 UTC.

Issued (UTC)ExpiredProductOffice
19:14 UTC01:47 UTCTornado WatchLCH
00:00 UTC12:08 UTCFlash Flood WatchLCH
00:26 UTC02:15 UTCFlood AdvisoryLCH
01:41 UTC04:30 UTCFlash Flood WarningLCH
01:47 UTC09:00 UTCTornado WatchLCH
02:01 UTC03:00 UTCSevere Thunderstorm WarningLCH
02:46 UTC03:15 UTCTornado WarningLCH
02:58 UTC03:45 UTCTornado WarningLCH
03:44 UTC04:14 UTCSevere Thunderstorm WarningLCH
04:28 UTC07:30 UTCFlash Flood WarningLCH
06:11 UTC06:45 UTCSevere Thunderstorm WarningLCH
07:00 UTC08:00 UTCSevere Thunderstorm WarningLCH
07:32 UTC10:30 UTCFlash Flood WarningLCH
10:38 UTC13:30 UTCFlood WarningLCH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the tornado touched down at Mar 8, 3:28 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 8, 3:28 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
328 PM CST TUE MAR 8 2011

.DISCUSSION...RADAR DEPICTING A FEW SHOWERS AND THUNDERSTORMS OVER
THE FORECAST AREA. MORE ROBUST CONVECTION REMAINS TO OUR EAST
OVER SLIDELLS FORECAST AREA ALONG WARM FRONTAL BOUNDARY DRAPED
THROUGH CENTRAL LOUISIANA THEN SOUTHEAST. TORNADO WATCH CURRENTLY
IN EFFECT FOR ALL OF OUR LOUISIANA PARISHES...IN EFFECT UNTIL 8
PM.

ACTIVE NIGHT EXPECTED ACROSS THE REGION. VIGOROUS UPPER TROF NOW
OVER THE SOUTH PLAINS WILL CONTINUE TO ADVANCE EASTWARD. ASSOCIATED
SOUTHWEST TO NORTHEAST COLD/DRY FRONT PROGGED SIMILARLY BY MODELS
TO REACH THE LAKES AREA OF INTERIOR SOUTHEAST TEXAS TOWARD
MIDNIGHT...EXITTING ACADIANA TOWARD LATE MORNING. ONGOING ISOLATED
TO SCATTERED CONVECTION EXPECTED TO BECOME MORE WIDESPREAD GOING
THROUGH THE NIGHT AS DEEPER LIFT DEVELOPS WITH APPROACH OF SYSTEM.
PARAMETERS FOR SEVERE ALSO INCREASE...HENCE SEVERE THREAT
HEIGHTENED. SPC CURRENTLY HAS THE ENTIRE AREA IN SLIGHT RISK FOR
SEVERE...AND MODERATE OVER CENTRAL LOUISIANA AND SOUTHWEST
MISSISSIPPI.

INCORPORATED HPC QPF INTO GRIDS. LATEST ECMWF MUCH HIGHER AND
ACCORDINGLY TWEAKED HPC QPF SLIGHTLY HIGHER. EXPANDED EARLIER FLASH
FLOOD WATCH NORTH TO RAPIDES PARISH...SOUTH TO THE COAST. RAINFALL
AMOUNTS OF 2-4 INCHES WILL BE COMMON ACROSS THE WATCH AREA...WITH
ISOLATED HIGHER AMOUNTS. SHOULD ECMWF PROVE TO BE MORE ACCURATE...SOME
SIGNIFICANT RAINS WOULD BE POSSIBLE FURTHER TO THE WEST. WILL
MONITOR CLOSELY.

RAINS TAPER OFF POST-SUNRISE AND SHOULD EXIT THE ENTIRE INLAND
AREA BY NOON WITH CLEARING SKIES FOLLOWING. REMAINDER OF THE WEEK
APPEARS DRY AS HIGH PRESSURE BECOMES REESTABLISHED.

&&

.MARINE...MODERATE SOUTHERLY WINDS AND A GOOD CHANCE FOR SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED TONIGHT AHEAD OF AN APPROACHING
COLD FRONT. THE FRONT WILL ADVANCE ACROSS THE COASTAL WATERS
WEDNESDAY MORNING FOLLOWED BY A STRONG OFFSHORE FLOW DEVELOPING IN
ITS WAKE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  64  75  46  68  41 /  60  20   0   0   0
KBPT  62  75  45  70  42 /  50  20   0   0   0
KAEX  61  72  41  65  38 /  80  10   0   0   0
KLFT  67  75  47  67  42 /  80  40   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH FROM 6 PM CST THIS EVENING THROUGH WEDNESDAY
     MORNING FOR THE FOLLOWING ZONES: ACADIA...AVOYELLES...
     EVANGELINE...IBERIA...LAFAYETTE...LOWER ST. MARTIN...
     RAPIDES...ST. LANDRY...ST. MARY...UPPER ST. MARTIN...
     VERMILION.

TX...NONE.
GM...SMALL CRAFT EXERCISE CAUTION THROUGH LATE TONIGHT FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA OUT 20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60
     NM...WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA
     EXTENDING FROM 20 NM TO 60 NM...WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM
     20 NM TO 60 NM.

&&

MARCOTTE
Hazardous weather outlook, Mar 8, 11:29 AM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1129 AM CST TUE MAR 8 2011

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-091730-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
1129 AM CST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PORTIONS OF CENTRAL LOUISIANA HAS BEEN UPGRADED TO A MODERATE SEVERE
THREAT BY THE STORM PREDICTION CENTER. THE REMAINDER OF THE
FORECAST AREA REMAINS IN A SLIGHT RISK FOR SEVERE.

INCREASING SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGH
THE AFTERNOON AND EVENING ACROSS THE REGION. A VIGOROUS STORM
SYSTEM ADVANCING THROUGH THE PLAINS WILL BRING THE NECESSARY
INGREDIENTS TOGETHER BY LATE AFTERNOON AND EVENING TO BRING THE
POTENTIAL FOR SEVERE THUNDERSTORMS. DAMAGING WINDS AND HAIL WILL
BE POSSIBLE...ALONG WITH A MORE SIGNIFICANT THREAT FOR STRONG
TORNADOES.

HEAVY RAINFALL IS BECOMING AN INCREASING CONCERN ACROSS THE AREA
TONIGHT ESPECIALLY ACROSS EAST CENTRAL LOUISIANA WHERE A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR AVOYELLES...ST.
LANDRY...LAFAYETTE...UPPER ST. MARTIN AND ACADIA PARISHES TONIGHT
INTO WEDNESDAY MORNING. RAINFALL AMOUNTS IN THE WATCH AREA OF 2 TO
3 INCHES ARE EXPECTED WITH ISOLATED AMOUNTS OF 4 TO 6 INCHES
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL BE ONGOING DURING THE MORNING
WEDNESDAY HOWEVER WILL COME TO AN END DURING THE MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED LATE THIS AFTERNOON
INTO THE OVERNIGHT HOURS.

In the hours before

Special weather statement, Mar 8, 5:01 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
501 PM CST TUE MAR 8 2011

LAZ027-028-030-031-082345-
RAPIDES LA-VERNON LA-ALLEN LA-BEAUREGARD LA-
501 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES...VERNON...ALLEN AND
BEAUREGARD PARISHES UNTIL 545 PM CST...

AT 458 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF SUGARTOWN...MOVING NORTH AT 40
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PITKIN BY 515 PM...
  FULLERTON AND CRAVENS BY 520 PM...
  LACAMP AND LEANDER BY 540 PM...

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO NICKEL SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM TUESDAY EVENING FOR
SOUTHWESTERN LOUISIANA.

LAT...LON 3129 9310 3111 9271 3070 9295 3074 9315

RUA
Special weather statement, Mar 8, 5:42 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
542 PM CST TUE MAR 8 2011

LAZ027-028-090030-
RAPIDES LA-VERNON LA-
542 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND VERNON PARISHES UNTIL
630 PM CST...

AT 539 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF HINESTON...MOVING NORTHEAST AT
40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HINESTON BY 550 PM...
  ELMER AND OTIS BY 555 PM...
  GARDNER BY 605 PM...
  ALEXANDRIA INTERNATIONAL AIRPORT AND BOYCE BY 615 PM...
  ALEXANDRIA BY 620 PM...
  PINEVILLE AND KOLIN BY 625 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM TUESDAY EVENING FOR
SOUTHWESTERN LOUISIANA.

LAT...LON 3125 9222 3091 9275 3104 9290 3141 9266
      3140 9262 3142 9252

RUA
Local storm report, Mar 8, 5:55 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
555 PM CST TUE MAR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             3 N CALCASIEU           31.13N 92.71W
03/08/2011  E0.50 INCH       RAPIDES            LA   CO-OP OBSERVER

            COOP OBSERVER IN ELMER LA REPORTED MARBLE SIZED HAIL.

&&

JNUNN
Special weather statement, Mar 8, 5:57 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
557 PM CST TUE MAR 8 2011

LAZ030-041-TXZ182-216-090045-
BEAUREGARD LA-CALCASIEU LA-NEWTON TX-ORANGE TX-
557 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD AND CALCASIEU
PARISHES...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND ORANGE
COUNTIES UNTIL 645 PM CST...

AT 554 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF STARKS...MOVING NORTHEAST AT
40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LUNITA BY 605 PM...
  OLD SALEM BY 610 PM...
  BANCROFT BY 615 PM...
  DE QUINCY AND FIELDS BY 620 PM...
  BIVENS BY 625 PM...
  ORETTA AND BON WEIR BY 630 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM TUESDAY EVENING FOR
SOUTHWESTERN LOUISIANA.

LAT...LON 3093 9370 3059 9314 3018 9368 3030 9383

RUA
Special weather statement, Mar 8, 6:33 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
633 PM CST TUE MAR 8 2011

LAZ028-090115-
RAPIDES LA-
633 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES PARISH UNTIL 715 PM
CST...

AT 630 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF ALEXANDRIA...MOVING NORTHEAST AT
40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ALEXANDRIA BY 640 PM...
  PINEVILLE AND TIMBER TRAILS BY 645 PM...
  KOLIN...KINGSVILLE...PARADISE AND TIOGA BY 650 PM...
  LIBUSE BY 655 PM...
  ESLER REGIONAL AIRPORT BY 700 PM...
  HOLLOWAY BY 705 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM TUESDAY EVENING FOR
SOUTHWESTERN LOUISIANA.

LAT...LON 3147 9215 3141 9214 3136 9208 3131 9216
      3133 9218 3134 9221 3133 9222 3126 9222
      3107 9250 3121 9263 3142 9252 3149 9220

RUA
Special weather statement, Mar 8, 6:44 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
644 PM CST TUE MAR 8 2011

LAZ027-030-031-041-090145-
VERNON LA-ALLEN LA-BEAUREGARD LA-CALCASIEU LA-
644 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR VERNON...ALLEN...BEAUREGARD AND
CALCASIEU PARISHES UNTIL 745 PM CST...

AT 639 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS OVER ORETTA...MOVING NORTHEAST AT 40
MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  SINGER BY 650 PM...
  LONGVILLE BY 700 PM...
  TULLA BY 710 PM...
  DE RIDDER AND DRY CREEK BY 715 PM...
  ROSEPINE BY 720 PM...
  SUGARTOWN AND GRANT BY 730 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM TUESDAY EVENING FOR
SOUTHWESTERN LOUISIANA.

LAT...LON 3102 9334 3090 9282 3089 9281 3088 9274
      3041 9339 3053 9355

RUA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lake Charles Mun, LA (KLCH), 00:00Z

0.8 hours before the tornado, 142 km from the path. March 9, 2011.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2011-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2444 joules per kilogram, CIN -6, lifted condensation level 506 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2011-03-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 195 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2444 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
3018 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
2.5
Supercell composite
12.5
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

Lake Charles Mun, LA (KLCH), 12:00Z

11.2 hours after it, 142 km from the path. March 9, 2011.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2011-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1592 joules per kilogram, CIN -4, lifted condensation level 486 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2011-03-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 36 square meters per square second, 0 to 6 km bulk shear 42 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1592 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
1890 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
-116 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Alexandria International/England Afb (AEX), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:53 UTC7368190° 9 kt1007.5
00:04 UTC71.668210° 7 kt1007.5VCTS -RA
00:13 UTC71.668200° 6 kt1007.5-TSRA
00:39 UTC69.868190° 10 kt1007.8-TSRA
00:53 UTC7066160° 10 kt171007.8-TSRA
01:31 UTC6866.2190° 6 kt1007.8VCTS -RA
01:55 UTC69.866.2180° 8 kt1007.5-RA
02:21 UTC69.868210° 9 kt1007.8-RA
02:32 UTC69.868220° 7 kt1007.8RA BR
02:45 UTC69.866.2220° 10 kt1008.1VCTS RA BR

From the Iowa Environmental Mesonet's archive of airport observations.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:54 UTCHAIL 0.53 N CalcasieuRapides, LACOOP OBSERVER IN ELMER LA REPORTED MARBLE SIZED HAIL.
00:47 UTCTORNADO 16 Sse AlexandriaRapides, LAA TORNADO BRIEFLY TOUCHED DOWN AT A FARM...DESTROYING AN RV TRAILER...TWO BARNS...AND SEVERAL PIECES OF FARM EQUIPMENT. METAL DEBRIS WAS THROWN FOR OVER 3 MILES TO THE NORTHEAST AND REACHED US HIGHWAY 71 NORTH OF LSU ALE
01:25 UTCFLASH FLOODAlexandriaRapides, LASEVERAL STREETS FLOODED IN ALEXANDRIA AND THE PINEVILLE AREA. ALSO ONE HOUSE WITH WATER FLOWING IN.
01:30 UTCTORNADO 16 Sse AlexandriaRapides, LAA TORNADO BRIEFLY TOUCHED DOWN AT A FARM...DESTROYING A RV TRAILER...A BARN...AND SEVERAL PIECES OF FARM EQUIPMENT. METAL DEBRIS WAS THROWN FOR OVER 3 MILES TO THE NORTHEAST AND REACHED US HIGHWAY 71 NORTH OF LSU ALEXAND
02:09 UTCHAIL 0.5ArchieCatahoula, LA
03:00 UTCTORNADO 13 W WoodworthRapides, LAAN EF1 TORNADO TOUCHED DOWN IN KISATCHIE NATIONAL FOREST. MANY TREES WERE UPROOTED AND SNAPPED WHICH BLOCKED SEVERAL FORESTRY ROADS. THE PATH LENGTH WAS 2 TO 3 MILES WITH A PATH WIDTH OF 50 YARDS.
03:04 UTCTORNADO 13 W WoodworthRapides, LAAN EF1 TORNADO TOUCHED DOWN IN KISATCHIE NATIONAL FOREST. SEVERAL TREES WERE UPROOTED AND SNAPPED WHICH BLOCKED SEVERAL FORESTRY ROADS. THE PATH LENGTH WAS 2 TO 3 MILES WITH A PATH WIDTH OF 50 YARDS.
03:04 UTCTORNADO3 W WoodworthRapides, LAAN EF1 TORNADO TOUCHED DOWN IN KISATCHIE NATIONAL FOREST. SEVERAL TREES WERE UPROOTED AND SNAPPED WHICH BLOCKED SEVERAL FORESTRY ROADS. THE PATH LENGTH WAS 2 TO 3 MILES WITH A PATH WIDTH OF 50 YARDS.
03:27 UTCHAIL 0.882 Sse AlexandriaRapides, LA
03:30 UTCTORNADO 05 Ene PinevilleRapides, LASEVERAL TREES WERE BLOWN DOWN.AN AWNING ON ONE HOME WAS DESTROYED. ONE OUTBUILDING WAS DESTROYED WHEN A TREE FELL ON IT. PATH LENGTH WAS 3 MILES AND PATH WIDTH WAS 25 YARDS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in LouisianaEvery tornado in Louisiana since 1950Warnings in force in Louisiana nowThe forecast where you are

The other tornadoes of March 8, 2011

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 84:10 PM CSTEF0Lamar, TX4.060$20,000
March 85:15 PM CSTEF1Red River, TX10.6225$400,000
March 88:57 PM CSTEF1Rapides Parish, LA3.550
March 89:30 PM CSTEF0Rapides Parish, LA2.725$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.